Discussions that mention zonegran

Epilepsy board


I'll address what I can (what I know).

I have been on Depakote, not the purple ER's, but the standard Depakote (pink 500's) in the past. So I can't comment on the newer formulation of it.

As for starting up on Zonegran, usually the doctors bump us (the patients) 100mg a week to reach our dose. A seemingly common dose from what I have read is 400mg/day (start destination?). They may go higher if needed I would GUESS but don't know .

When I was on Z (what I call Zonegran shorthand) I lost substantial weight while still eating normal. That became a problem in my case Dropping 25% of your body weight is NOT safe, being it happened in close to a months time and I had yet to reach my full dose (400 mg). I was told to level off at 300, then was reduced to 200, then dropped cold turkey Dr's orders.

Weight loss of THAT magnitude is infrequent.

As for Lamictal (was on it) I can't really say. It never was up to levels in my system even at a dose of 800mg/day. Blood levels it barely registered for some odd reason, made it appear that I was not taking it when I was.

Every med has side effects. I weigh them personally on if the benefits outweigh the problems. Can I tolerate my hair thinning to have control of seizures (depakote). I would suggest making a pro/con list of your current situation with Depakote. Then write down what you have read from reference materials or heard from doctors (or pharmacist!) about side effects for Zonegran or Lamictal. Is it worth changing and not knowing if you will retain the same level of control?

If your mind is "foggy" and or you are over sleeping/groggy I'd first check levels and see where they are at if it were me. If you are on ANY OTHER medication let your neurologist know to make sure there isn't any interaction that could be causing problems (negative drug interactions).

--Travis
Yeah, switching meds is scary, especially if you've been on a particular drug for a long time. I was diagnosed 2 1/2 yrs ago and I just started my sixth add-on med because the side-effects of Dialntin, Lamictal, Topamax, Carbatrol and Keppra were too much. I'm still on Keppra, 3,000 mgs but I have to be on an add-on so we're trying Lyrica.

My doc says that if the side-effects are too bothersome, we'll try Zonegran. He said Zonegran, although not as effective as Lyrica, is MUCH more forgiving. Lamictal made me miserable and I was on it for over a year. As soon as I signed on with an Epileptologist, he yanked me off it Because I got essential tremors and migraines and insomnia.

But everyone reacts differently, as you know!
Best of luck!